Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 6:51 AM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 6:51 AM CDT (11:51 UTC)
- Expired
- Aug 10, 2020, 7:45 AM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:53 AM CDT | TSTM WND GST 33 | 3 Ene Cataract, WI | MESONET STATION AR731 2 E CATARACT. |
| Aug 10, 7:00 AM CDT | TSTM WND GST 58 | Black River Falls, WI | |
| Aug 10, 7:00 AM CDT | HAIL 0.5 | Tunnel City, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
078
WUUS53 KARX 101151
SVRARX
WIC053-081-101245-
/O.NEW.KARX.SV.W.0076.200810T1151Z-200810T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
651 AM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Jackson County in west central Wisconsin...
Northern Monroe County in west central Wisconsin...
* Until 745 AM CDT.
* At 651 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Black River Falls to 6 miles
north of Cataract to 6 miles northwest of Sparta, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Cataract around 655 AM CDT.
Sparta around 700 AM CDT.
Black River Falls around 705 AM CDT.
Millston, Fort Mc Coy and Hatfield around 710 AM CDT.
Tomah around 725 AM CDT.
Other locations impacted by these severe thunderstorms include
Warrens, City Point, Shamrock, The Black River Correctional Center,
Pigeon Creek Campground, Potters Flowage and The North Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 9091 4407 9091 4407 9097 4414 9098
4418 9091 4442 9092 4443 9080 4442 9080
4442 9032 4391 9031
TIME...MOT...LOC 1151Z 268DEG 34KT 4435 9096 4418 9088 4398 9093
HAIL...1.00IN
WIND...60MPH
$$
CA3 follow-up statements
004
WWUS53 KARX 101203
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
703 AM CDT Mon Aug 10 2020
WIC053-081-101245-
/O.CON.KARX.SV.W.0076.000000T0000Z-200810T1245Z/
Jackson WI-Monroe WI-
703 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR CENTRAL JACKSON AND NORTHERN MONROE COUNTIES...
At 702 AM CDT, severe thunderstorms were located along a line
extending from near Black River Falls to near Millston to near
Sparta, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 700 AM CDT, the Black River Falls
Airport recorded a 58 mph wind gust.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Millston around 710 AM CDT.
Tomah around 725 AM CDT.
Other locations impacted by these severe thunderstorms include
Warrens, City Point, Shamrock, The Black River Correctional Center,
Pigeon Creek Campground, Potters Flowage and The North Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 9091 4407 9091 4407 9097 4414 9098
4418 9091 4442 9092 4443 9080 4442 9080
4442 9032 4391 9031
TIME...MOT...LOC 1202Z 268DEG 34KT 4435 9082 4418 9074 4398 9080
HAIL...1.00IN
WIND...60MPH
$$
CA337
WWUS53 KARX 101228
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
728 AM CDT Mon Aug 10 2020
WIC053-081-101245-
/O.CON.KARX.SV.W.0076.000000T0000Z-200810T1245Z/
Jackson WI-Monroe WI-
728 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHEASTERN JACKSON AND NORTHERN MONROE COUNTIES...
At 727 AM CDT, severe thunderstorms were located along a line
extending from 12 miles southeast of Shortville to 12 miles southwest
of Babcock to 8 miles southeast of Tomah, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. These storms have a history of producing
wind gusts near 60 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Jackson and northern Monroe Counties, including the
following locations... Warrens, City Point, The Black River
Correctional Center, Pigeon Creek Campground, Potters Flowage, The
North Flowage and Oakdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 9091 4408 9080 4416 9066 4442 9080
4442 9032 4391 9031
TIME...MOT...LOC 1227Z 272DEG 47KT 4433 9039 4416 9031 4392 9037
HAIL...1.00IN
WIND...60MPH
$$
CA737
WWUS53 KARX 101242
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
742 AM CDT Mon Aug 10 2020
WIC053-081-101251-
/O.EXP.KARX.SV.W.0076.000000T0000Z-200810T1245Z/
Jackson WI-Monroe WI-
742 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHERN MONROE COUNTIES WILL EXPIRE AT 745 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4395 9091 4408 9080 4416 9066 4442 9080
4442 9032 4391 9031
TIME...MOT...LOC 1241Z 270DEG 48KT 4433 9014 4416 9006 4392 9012
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 10, 2:21 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 221 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1139 PM CDT Sun Aug 9 2020 Cold front now extends across southwest Minnesota, with some thunderstorms firing ahead of it. Expect storms to become more widespread overnight as the front continues to advance, and local TAF sites could be affected in the early morning hours. Once this system clears later Monday morning, VFR conditions will return to the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
In the hours before
Special weather statement, Aug 10, 3:58 AM CDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service La Crosse WI 358 AM CDT Mon Aug 10 2020 MNZ079-086>088-WIZ032-033-101100- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, and Whitehall 358 AM CDT Mon Aug 10 2020 ...Line of Strong to Severe Storms to Impact parts of Southeast Minnesota into West-Central Wisconsin This Morning... A line of storms will continue eastward into parts of southeast Minnesota and west-central Wisconsin this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
Special weather statement, Aug 10, 4:55 AM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service La Crosse WI 455 AM CDT Mon Aug 10 2020 MNZ094>096-101200- Mower-Fillmore-Houston- Including the cities of Austin, Preston, and Caledonia 455 AM CDT Mon Aug 10 2020 ...Strong to Severe Storms to Impact parts of Southeast Minnesota This Morning... Strong to severe storms will continue eastward in parts of southeast Minnesota this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
Special weather statement, Aug 10, 6:09 AM CDT, 42 minutes before
Special Weather Statement National Weather Service La Crosse WI 609 AM CDT Mon Aug 10 2020 WIZ033-034-041-042-101315- Trempealeau-Jackson-La Crosse-Monroe- Including the cities of Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 609 AM CDT Mon Aug 10 2020 ...Strong to Severe Thunderstorms Moving through West-Central Wisconsin... Strong to severe storms will continue eastward in parts of west-central Wisconsin this morning. Some storms will be capable of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
Local storm report, Aug 10, 6:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HAIL 1 W WILSON 43.95N 91.72W
08/10/2020 E0.75 INCH WINONA MN TRAINED SPOTTER
&&
RIECKLocal storm report, Aug 10, 6:40 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM TSTM WND GST ETTRICK 44.17N 91.27W
08/10/2020 E45 MPH TREMPEALEAU WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED 45 MPH WIND GUST
AND PEA SIZE HAIL.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:21 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 73 min |
| Aug 10, 6:20 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 55 min |
| Aug 10, 7:20 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 70 min |
| Aug 10, 11:44 AM CDT | Special Weather Statement | ARX | Crawford, Grant | 46 min |
| Aug 10, 12:04 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 41 min |
| Aug 10, 12:37 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 38 min |
| Aug 10, 1:15 PM CDT | Tornado Warning | ARX | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.